menu ☰
menu ˟

Metronidazole-induced encephalopathy in a patient with liver cirrhosis

31 Mar 2011

Encephalopathy is a disorder characterized by altered brain function, which can be attributed to various causes. Encephalopathy
associated with metronidazole administration occurs rarely and depends on the cumulative metronidazole dose, and most
patients with this condition recover rapidly after discontinuation of therapy. Because metronidazole is metabolized in the liver and
can be transported by the cerebrospinal fluid and cross the blood-brain barrier, it may induce encephalopathy even at a low
cumulative dose in patients with hepatic dysfunction. We experienced a patient who showed ataxic gait and dysarthric speech
after receiving metronidazole for the treatment of hepatic encephalopathy that was not controlled by the administration of
lactulose. The patient was diagnosed as metronidazole-induced encephalopathy, and stopping drug administration resulted in a
complete recovery from encephalopathy. This case shows that caution should be exercised when administering metronidazole
because even a low dose can induce encephalopathy in patients with liver cirrhosis.

Click here to view the full article which appeared in Clinical and Molecular Hepatlogy